Limits...
Case report: MRI of the brain in metronidazole toxicity.

Kalia V - Indian J Radiol Imaging (2010)

Bottom Line: Metronidazole is a commonly used antimicrobial drug.A 43-year-old male patient was treated with metronidazole for 2 months, for an amebic liver abscess and presented with neurological signs and symptoms.MRI of the brain showed findings consistent with metronidazole toxicity.

View Article: PubMed Central - PubMed

Affiliation: Department of Radiodiagnosis, Dayanand Medical College & Hospital, Ludhiana - 141 001, India.

ABSTRACT
Metronidazole is a commonly used antimicrobial drug. When used excessively, it can cause encephalopathy. We report the MRI findings in one such case. A 43-year-old male patient was treated with metronidazole for 2 months, for an amebic liver abscess and presented with neurological signs and symptoms. MRI of the brain showed findings consistent with metronidazole toxicity.

No MeSH data available.


Related in: MedlinePlus

Axial T2W MRI of the brain shows symmetric areas of hyperintensity involving the splenium of the corpus callosum (arrow)
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC2963744&req=5

Figure 0002: Axial T2W MRI of the brain shows symmetric areas of hyperintensity involving the splenium of the corpus callosum (arrow)

Mentions: His neurological examination revealed horizontal nystagmus to the left and positive cerebellar signs. Liver function tests were mildly deranged (SGOT 73 IU/L, SGPT 72 IU/L, alkaline phosphatase 111 IU/L). Cerebrospinal fluid (CSF) examination showed 2 cell/mm3 with glucose of 37 mg/dL, proteins 33 mg/dL, chloride 121 mmol/L and was negative for cryptococcal antigen. MRI of the brain showed symmetrical areas of altered signal intensity, appearing hyperintense on T2W and fluid-attenuated inversion-recovery images and involving the dentate nuclei, dorsal pons, and splenium of the corpus callosum [Figures 1 and 2]. There was evidence of diffusion restriction on diffusion-weighted/apparent diffusion coefficient mapping [Figures 3 and 4]. No evidence of hemorrhage was seen on gradient recovery echo images. Based on the prolonged history of metronidazole intake, we considered the possibility of metronidazole toxicity. The patient was advised discontinuation of metronidazole and on follow-up he showed resolution of symptoms. Unfortunately, follow-up imaging is not available.


Case report: MRI of the brain in metronidazole toxicity.

Kalia V - Indian J Radiol Imaging (2010)

Axial T2W MRI of the brain shows symmetric areas of hyperintensity involving the splenium of the corpus callosum (arrow)
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC2963744&req=5

Figure 0002: Axial T2W MRI of the brain shows symmetric areas of hyperintensity involving the splenium of the corpus callosum (arrow)
Mentions: His neurological examination revealed horizontal nystagmus to the left and positive cerebellar signs. Liver function tests were mildly deranged (SGOT 73 IU/L, SGPT 72 IU/L, alkaline phosphatase 111 IU/L). Cerebrospinal fluid (CSF) examination showed 2 cell/mm3 with glucose of 37 mg/dL, proteins 33 mg/dL, chloride 121 mmol/L and was negative for cryptococcal antigen. MRI of the brain showed symmetrical areas of altered signal intensity, appearing hyperintense on T2W and fluid-attenuated inversion-recovery images and involving the dentate nuclei, dorsal pons, and splenium of the corpus callosum [Figures 1 and 2]. There was evidence of diffusion restriction on diffusion-weighted/apparent diffusion coefficient mapping [Figures 3 and 4]. No evidence of hemorrhage was seen on gradient recovery echo images. Based on the prolonged history of metronidazole intake, we considered the possibility of metronidazole toxicity. The patient was advised discontinuation of metronidazole and on follow-up he showed resolution of symptoms. Unfortunately, follow-up imaging is not available.

Bottom Line: Metronidazole is a commonly used antimicrobial drug.A 43-year-old male patient was treated with metronidazole for 2 months, for an amebic liver abscess and presented with neurological signs and symptoms.MRI of the brain showed findings consistent with metronidazole toxicity.

View Article: PubMed Central - PubMed

Affiliation: Department of Radiodiagnosis, Dayanand Medical College & Hospital, Ludhiana - 141 001, India.

ABSTRACT
Metronidazole is a commonly used antimicrobial drug. When used excessively, it can cause encephalopathy. We report the MRI findings in one such case. A 43-year-old male patient was treated with metronidazole for 2 months, for an amebic liver abscess and presented with neurological signs and symptoms. MRI of the brain showed findings consistent with metronidazole toxicity.

No MeSH data available.


Related in: MedlinePlus